Nevada, 2005

High Wind in Nevada, January 7, 2005

January 7, 2005 · NWS REV · 1 event in 1 county or zone

1 high wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Reno, NV wrote its last area forecast discussion before the first event at Jan 7, 9:00 AM PST, 8 hours 30 minutes earlier.

Area forecast discussion, Jan 7, 9:00 AM PST, 8 hours 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
900 AM PST FRI JAN 7 2005

.SHORT TERM...
HEAVY SNOW TAPERING OFF EAST OF SIERRA LATE THIS AFTERNOON AS
S/WV TROUGH ROTATES THROUGH AREA. DEEP 982 MB PARENT SURFACE LOW
OFF WASHINGTON COAST WITH 21 MB GRADIENT BETWEEN TPH AND MFR AT
3 PM RESULTING IN STRONG S-SE WINDS WITH CONSIDERABLE BLOWING AND
DRIFTING SNOW OVER MOST OF EXPOSED AREAS OF SIERRA AND WRN NV
TONIGHT. SNOW BEGAN AROUND 4 AM THIS MORNING AND BY 3 PM TODAY
SNOW ACCUMULATIONS OF 4-8 INCHES WERE MEASURED IN WRN NV VALLEYS TO
8-16 INCHES IN SIERRA ABOVE 7000 FEET. SNOW WILL CONTINUE HEAVY AT
TIMES IN THE SIERRA INTO MONDAY NIGHT WITH HEAVIEST PERIODS SATURDAY
AFTERNOON AND MONDAY AFTERNOON WITH UPPER LEVEL IMPULSES ROTATING
THROUGH. STORM TOTALS OF 5 TO 10 FEET EXPECTED IN THE SIERRA ABOVE
7000 FEET BY MONDAY NIGHT. STRONG WINDS AND HEAVY SNOW LOADING WILL
RESULT IN DANGEROUS AVALANCHE CONDITIONS IN HIGH SIERRA BACK COUNTRY
THROUGH MONDAY. SNOW WILL BE MORE INTERMITENT IN WRN NV VALLEYS BUT
SIGNIFICANT ACCUMULATIONS FROM SPILLOVER WILL OCCUR WEST OF HIGHWAY
395 CORRIDOR WHERE 2 TO 4 FOOT ACCUMULATIONS ARE POSSIBLE
BY MONDAY NIGHT. FURTHER EAST IN WEST CENTRAL NEVADA MAIN PROBLEM
WILL BE STRONG WINDS WITH BLOWING AND DRIFTING SNOW IN EXPOSED
AREAS. MAIN TROUGH AND FRONTAL BAND FORECAST TO MOVE THROUGH THE
AREA MONDAY NIGHT WITH LINGERING SNOW SHOWERS EXPECTED INTO TUESDAY.
CYLKE

.LONG TERM...TUESDAY THROUGH FRIDAY...
TROUGH AXIS OF UPPER LOW PARKED OFF THE PACNW COAST THROUGH THE
WEEKEND WILL MOVE ACROSS NORTHERN CA AND NV TUESDAY WITH THE ECMWF
AND GFS SIMILAR AND THE UK LAGGING FURTHER WEST. BY 00Z WED HOWEVER
THE TROUGH AXIS IS THROUGH WESTERN NV PUTTING FORECAST AREA IN COLD
NORTHERLY FLOW. SOME SNOW SHOWERS MAY PERSIST THROUGH TUESDAY
AFTERNOON BUT THEN EXPECT DRY CONDITIONS FOR WED THROUGH FRIDAY.
WITH FRESH SNOW COVER AND STRONG RADIATIONAL COOLING WILL SEE VERY
COLD MINIMUMS WITH PERSISTENT AREAS OF FREEZING FOG. TEMPERATURES
WILL BE SLOW TO RECOVER DURING THE DAYTIME HOURS DUE TO COLD
OVERNIGHT LOWS EVEN THOUGH 500MB HEIGHTS INCREASE ABOUT 20DM BETWEEN
TUESDAY AND FRIDAY. BY END OF THE WEEK SHOULD SEE READINGS CLOSE TO
NORMALS. HOLLINGSWORTH

&&

.REV WATCHES/WARNINGS/ADVISORIES...
.NV...WINTER STORM WARNING NVZ002-003-005 THRU 10 PM MONDAY.
     .SNOW AND BLOWING SNOW ADVISORY NVZ001-004 UNTIL 10 PM
      TODAY...
.CA...WINTER STORM WARNING CAZ070>073 THRU 10 PM MONDAY.

&&
Hazardous weather outlook, Jan 7, 6:43 AM PST, 10 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
643 AM PST FRI JAN 7 2005

CAZ070>073-NVZ001>005-081500-
GREATER LAKE TAHOE AREA-GREATER RENO-CARSON CITY-MINDEN AREA-LASSEN-
EASTERN PLUMAS-EASTERN SIERRA COUNTIES-
MINERAL AND SOUTHERN LYON COUNTIES-MONO-NORTHERN WASHOE COUNTY-
SURPRISE VALLEY CALIFORNIA-
WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
643 AM PST FRI JAN 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN NEVADA...THE EASTERN
SIERRA...AND NORTHEASTERN CALIFORNIA.

.DAY ONE...TODAY

WINTER STORM WARNINGS HAVE BEEN ISSUED FOR EASTERN CALIFORNIA AND
PORTIONS OF WESTERN NEVADA FROM EARLY FRIDAY MORNING THROUGH MONDAY.
SEE THE LATEST WINTER WEATHER MESSAGE /WWUS45 KREV WSWREV/ FOR
ADDITIONAL DETAILS.

WIND ADVISORIES HAVE ALSO BEEN ISSUED FOR AREAS OF WESTERN NEVADA.
SEE THE LATEST WIND ADVISORY MESSAGE /WWUS75 KREV NPWREV/ FOR
FURTHER INFORMATION.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

SNOWFALL IS EXPECTED TO CONTINUE THROUGH AT LEAST MONDAY BEFORE
TAPERING OFF TO SHOWERS ON TUESDAY. SKIES MAY BEGIN TO CLEAR ON
WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...
THE SKYWARN NETWORK HAS BEEN ACTIVATED AND WILL BE MONITORED
REMOTELY BY THE NATIONAL WEATHER SERVICE IN RENO. WEATHER SPOTTERS
ARE ASKED TO REPORT SIGNIFICANT SNOW ACCUMULATIONS AND SNOWFALL
RATES ACCORDING TO ESTABLISHED PROCEDURES TO THE NATIONAL WEATHER
SERVICE.

JBONK

In the hours before

Local storm report, Jan 7, 11:39 AM PST, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
1139 AM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY SNOW       BRIDGEPORT              38.26N 119.22W
01/07/2005  4.0 INCH         MONO               CA   LAW ENFORCEMENT

            SINCE 5 AM

0800 AM     HEAVY SNOW       5 S RENO                39.47N 119.81W
01/07/2005  4.5 INCH         WASHOE             NV   TRAINED SPOTTER

            SINCE 5 AM

0840 AM     HEAVY SNOW       CARSON CITY             39.17N 119.76W
01/07/2005  3.5 INCH         CARSON CITY        NV   TRAINED SPOTTER

            SINCE 5 AM

0843 AM     HEAVY SNOW       1 WNW MAMMOTH LAKES     37.65N 118.97W
01/07/2005  6.0 INCH         MONO               CA   TRAINED SPOTTER

            SINCE 5 AM

0850 AM     HEAVY SNOW       5 W BECKWOURTH          39.81N 120.47W
01/07/2005  4.0 INCH         PLUMAS             CA   TRAINED SPOTTER

            SINCE 5 AM

0930 AM     HEAVY SNOW       CARSON CITY             39.17N 119.76W
01/07/2005  12.0 INCH        CARSON CITY        NV   AMATEUR RADIO

0931 AM     HEAVY SNOW       5 E DONNER PEAK         39.30N 120.21W
01/07/2005  6.0 INCH         PLACER             CA   TRAINED SPOTTER

            SINCE 4 AM

0940 AM     HEAVY SNOW       2 NW GARDNERVILLE       38.96N 119.77W
01/07/2005  8.0 INCH         DOUGLAS            NV   TRAINED SPOTTER

            SNOWFALL OVERNIGHT

0950 AM     HEAVY SNOW       5 NE SPARKS             39.60N 119.67W
01/07/2005  4.0 INCH         WASHOE             NV   NWS EMPLOYEE

            SINCE 5 AM

0955 AM     HEAVY SNOW       COLD SPRINGS VALLEY     39.67N 119.96W
01/07/2005  5.0 INCH         WASHOE             NV   NWS EMPLOYEE

            SINCE 5 AM

1000 AM     HEAVY SNOW       10 N RENO               39.68N 119.82W
01/07/2005  4.0 INCH         WASHOE             NV   AMATEUR RADIO

1015 AM     HEAVY SNOW       STAGECOACH              39.37N 119.37W
01/07/2005  4.0 INCH         LYON               NV   AMATEUR RADIO

1110 AM     HEAVY RAIN       5 N VIRGINIA CITY       39.38N 119.64W
01/07/2005  4.00 INCH        STOREY             NV   PUBLIC

1115 AM     HEAVY SNOW       FREDONYER PASS          40.36N 120.87W
01/07/2005  6.0 INCH         LASSEN             CA   LAW ENFORCEMENT

            SINCE 4 AM

&&

DPIKE
Local storm report, Jan 7, 1:25 PM PST, 4 hours 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
125 PM PST FRI JAN 07 2005

CORRECTION

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0730 AM     HEAVY SNOW       BRIDGEPORT              38.26N 119.22W
01/07/2005  4.0 INCH         MONO               CA   LAW ENFORCEMENT

            SINCE 5 AM

0800 AM     HEAVY SNOW       5 S RENO                39.47N 119.81W
01/07/2005  4.5 INCH         WASHOE             NV   TRAINED SPOTTER

            SINCE 5 AM

0840 AM     HEAVY SNOW       CARSON CITY             39.17N 119.76W
01/07/2005  3.5 INCH         CARSON CITY        NV   TRAINED SPOTTER

            SINCE 5 AM

0843 AM     HEAVY SNOW       1 WNW MAMMOTH LAKES     37.65N 118.97W
01/07/2005  6.0 INCH         MONO               CA   TRAINED SPOTTER

            SINCE 5 AM

0850 AM     HEAVY SNOW       5 W BECKWOURTH          39.81N 120.47W
01/07/2005  4.0 INCH         PLUMAS             CA   TRAINED SPOTTER

            SINCE 5 AM

0930 AM     HEAVY SNOW       CARSON CITY             39.17N 119.76W
01/07/2005  6.0 INCH        CARSON CITY        NV   AMATEUR RADIO

0931 AM     HEAVY SNOW       5 E DONNER PEAK         39.30N 120.21W
01/07/2005  6.0 INCH         PLACER             CA   TRAINED SPOTTER

            SINCE 4 AM

0940 AM     HEAVY SNOW       2 NW GARDNERVILLE       38.96N 119.77W
01/07/2005  8.0 INCH         DOUGLAS            NV   TRAINED SPOTTER

            SNOWFALL OVERNIGHT

0950 AM     HEAVY SNOW       5 NE SPARKS             39.60N 119.67W
01/07/2005  4.0 INCH         WASHOE             NV   NWS EMPLOYEE

            SINCE 5 AM

0955 AM     HEAVY SNOW       COLD SPRINGS VALLEY     39.67N 119.96W
01/07/2005  5.0 INCH         WASHOE             NV   NWS EMPLOYEE

            SINCE 5 AM

1000 AM     HEAVY SNOW       10 N RENO               39.68N 119.82W
01/07/2005  4.0 INCH         WASHOE             NV   AMATEUR RADIO

1015 AM     HEAVY SNOW       STAGECOACH              39.37N 119.37W
01/07/2005  4.0 INCH         LYON               NV   AMATEUR RADIO

1110 AM     HEAVY SNOW       5 N VIRGINIA CITY       39.38N 119.64W
01/07/2005  4.00 INCH        STOREY             NV   PUBLIC

1115 AM     HEAVY SNOW       FREDONYER PASS          40.36N 120.87W
01/07/2005  6.0 INCH         LASSEN             CA   LAW ENFORCEMENT

            SINCE 4 AM

&&

SHULZ
Local storm report, Jan 7, 2:39 PM PST, 2 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
239 PM PST FRI JAN 07 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SNOW             5 N MINDEN              39.03N 119.77W
01/07/2005  3.0 INCH         DOUGLAS            NV   TRAINED SPOTTER

            SINCE SUNRISE

1035 AM     SNOW             YERINGTON               38.99N 119.16W
01/07/2005  2.0 INCH         LYON               NV   LAW ENFORCEMENT

            SINCE SUNRISE

1130 AM     HEAVY SNOW       WASHOE CITY             39.32N 119.81W
01/07/2005  4.0 INCH         WASHOE             NV   TRAINED SPOTTER

            ELEVATION 5230 FEET. SNOWFALL SINCE 6AM PST

1135 AM     HEAVY SNOW       TAHOE CITY              39.17N 120.14W
01/07/2005  7.0 INCH         PLACER             CA   TRAINED SPOTTER

            ELEVATION 6500 FEET. SNOWFALL SINCE 12AM MST

1150 AM     HEAVY SNOW       WELLINGTON              38.76N 119.38W
01/07/2005  7.0 INCH         LYON               NV   TRAINED SPOTTER

            SMITH VALLEY AREA. SNOWFALL SINCE 6AM.

1155 AM     HEAVY SNOW       STEAD                   39.64N 119.88W
01/07/2005  5.0 INCH         WASHOE             NV   AMATEUR RADIO

            SINCE SUNRISE.

1200 PM     HEAVY SNOW       COLD SPRINGS            39.41N 117.84W
01/07/2005  6.5 INCH         CHURCHILL          NV   TRAINED SPOTTER

            SINCE 6AM PST.

1200 PM     HEAVY SNOW       SW RENO                 39.54N 119.82W
01/07/2005  5.0 INCH         WASHOE             NV   TRAINED SPOTTER

            NEAR CAUGHLIN RANCH. SINCE 6AM.

1233 PM     HEAVY SNOW       6 N RENO                39.63N 119.82W
01/07/2005  7.0 INCH         WASHOE             NV   TRAINED SPOTTER

            GOLDEN VALLEY. SINCE 6AM PST.

1242 PM     HEAVY SNOW       S GARDNERVILLE          38.94N 119.74W
01/07/2005  8.0 INCH         DOUGLAS            NV   AMATEUR RADIO

            TOPAZ LAKE. SINCE 6AM PST.

1237 PM     HEAVY SNOW       TRUCKEE                 39.33N 120.20W
01/07/2005  9.0 INCH         NEVADA             CA   TRAINED SPOTTER

            AG STATION. STORM TOTAL SINCE MIDNIGHT.

1238 PM     HEAVY SNOW       SLOAT                   39.87N 120.73W
01/07/2005  8.0 INCH         PLUMAS             CA   TRAINED SPOTTER

            SINCE MIDNIGHT.

1250 PM     HEAVY SNOW       MOUNT ROSE SKI AREA     39.33N 119.89W
01/07/2005  8.0 INCH         WASHOE             NV   SKI RESORT

            SINCE 4AM PST. ELEVATION 9100 FEET.

0115 PM     HEAVY SNOW       COLD SPRINGS            39.41N 117.84W
01/07/2005  6.0 INCH         CHURCHILL          NV   NWS EMPLOYEE

            SINCE 6AM PST.

0220 PM     HEAVY SNOW       DAYTON                  39.24N 119.58W
01/07/2005  5.0 INCH         LYON               NV   TRAINED SPOTTER

            SINCE 6AM PST.

0220 PM     HEAVY SNOW       DAYTON                  39.24N 119.58W
01/07/2005  5.0 INCH         LYON               NV   TRAINED SPOTTER

            SINCE 6AM PST.

0200 PM     SNOW             5 N MINDEN              39.03N 119.77W
01/07/2005  2.0 INCH         DOUGLAS            NV   TRAINED SPOTTER

            NEW SNOWFALL SINCE 10AM REPORT.

&&

CSHULZ
Local storm report, Jan 7, 4:15 PM PST, 1 hour 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
415 PM PST FRI JAN 07 2005

CORRECTED

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 AM     SNOW             5 N MINDEN              39.03N 119.77W
01/07/2005  3.0 INCH         DOUGLAS            NV   TRAINED SPOTTER

            SINCE SUNRISE

1035 AM     SNOW             YERINGTON               38.99N 119.16W
01/07/2005  2.0 INCH         LYON               NV   LAW ENFORCEMENT

            SINCE SUNRISE

1130 AM     HEAVY SNOW       WASHOE CITY             39.32N 119.81W
01/07/2005  4.0 INCH         WASHOE             NV   TRAINED SPOTTER

            ELEVATION 5230 FEET. SNOWFALL SINCE 6AM PST

1135 AM     HEAVY SNOW       TAHOE CITY              39.17N 120.14W
01/07/2005  7.0 INCH         PLACER             CA   TRAINED SPOTTER

            ELEVATION 6500 FEET. SNOWFALL SINCE 12AM MST

1150 AM     HEAVY SNOW       WELLINGTON              38.76N 119.38W
01/07/2005  7.0 INCH         LYON               NV   TRAINED SPOTTER

            SMITH VALLEY AREA. SNOWFALL SINCE 6AM.

1155 AM     HEAVY SNOW       STEAD                   39.64N 119.88W
01/07/2005  5.0 INCH         WASHOE             NV   AMATEUR RADIO

            SINCE SUNRISE.

1200 PM     HEAVY SNOW       COLD SPRINGS VALLEY     39.41N 117.84W
01/07/2005  6.5 INCH         WASHOE             NV   TRAINED SPOTTER

            SINCE 6AM PST.

1200 PM     HEAVY SNOW       SW RENO                 39.54N 119.82W
01/07/2005  5.0 INCH         WASHOE             NV   TRAINED SPOTTER

            NEAR CAUGHLIN RANCH. SINCE 6AM.

1233 PM     HEAVY SNOW       6 N RENO                39.63N 119.82W
01/07/2005  7.0 INCH         WASHOE             NV   TRAINED SPOTTER

            GOLDEN VALLEY. SINCE 6AM PST.

1242 PM     HEAVY SNOW       S GARDNERVILLE          38.94N 119.74W
01/07/2005  8.0 INCH         DOUGLAS            NV   AMATEUR RADIO

            TOPAZ LAKE. SINCE 6AM PST.

1237 PM     HEAVY SNOW       TRUCKEE                 39.33N 120.20W
01/07/2005  9.0 INCH         NEVADA             CA   TRAINED SPOTTER

            AG STATION. STORM TOTAL SINCE MIDNIGHT.

1238 PM     HEAVY SNOW       SLOAT                   39.87N 120.73W
01/07/2005  8.0 INCH         PLUMAS             CA   TRAINED SPOTTER

            SINCE MIDNIGHT.

1250 PM     HEAVY SNOW       MOUNT ROSE SKI AREA     39.33N 119.89W
01/07/2005  8.0 INCH         WASHOE             NV   SKI RESORT

            SINCE 4AM PST. ELEVATION 9100 FEET.

0115 PM     HEAVY SNOW       COLD SPRINGS VALLEY     39.41N 117.84W
01/07/2005  6.0 INCH         WASHOE             NV   NWS EMPLOYEE

            SINCE 6AM PST.

0220 PM     HEAVY SNOW       DAYTON                  39.24N 119.58W
01/07/2005  5.0 INCH         LYON               NV   TRAINED SPOTTER

            SINCE 6AM PST.

0220 PM     HEAVY SNOW       DAYTON                  39.24N 119.58W
01/07/2005  5.0 INCH         LYON               NV   TRAINED SPOTTER

            SINCE 6AM PST.

0200 PM     SNOW             5 N MINDEN              39.03N 119.77W
01/07/2005  2.0 INCH         DOUGLAS            NV   TRAINED SPOTTER

            NEW SNOWFALL SINCE 10AM REPORT.

&&

SHULZ

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 high wind. Local standard time, as filed.

High Wind, S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon

When
January 7, 5:30 PM PST
Where
S Washoe T X Se & X Sw/Storey/E Carson City/C&e Douglas/Nw Lyon forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
39.511, -119.499 (the zone’s center; the record gives no point)

A 52 kt (60 mph) wind gust measured at the NDOT wind sensor in Gardnerville.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2005Every state in 2005This day in weather historyWarnings in Nevada, January 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5470375.